Tornadoes · United States · Alabama · 2015
EF0 tornado, Nuckols, Alabama, August 6, 2015
This EF0 tornado ran 1.9 miles across Russell County on August 6, 2015, touching down at 8:40 PM CDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 6, 2015
- Touchdown
- 8:40 PM CDT (01:40 UTC)
- Lifted
- 8:44 PM CDT (01:44 UTC)
- On the ground
- 4 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Russell County
- Touchdown point
- 32.314, -85.085
- Lift-off point
- 32.337, -85.066
- Record number
- 1508061940-01
The damage survey
13 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Significant hardwood tree damage...large limbs.
- Large limb with some rot broken off tree.
- A few pine limbs broken. A small hardwood tree twisted.
- Metal shed damaged. Porch removed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A short wave trough moved across north Alabama triggered numerous showers and thunderstorms along the I-20 corridor. As the thunderstorm activity pushed southward during the late afternoon and evening hours, it encountered a more unstable air mass and some of the storms become severe with a few tornadoes.
National Weather Service meteorologists surveyed damage in eastern Russell County and have confirmed that the damage was the result of an EF-0 Tornado. The tornado touched down just north of the Avalon Church on Tarver Road near Seale, and tracked northeastward through the Avalon Community, causing sporadic tree damage and damage to outbuildings and unsecured objects. It continued northeastward, crossing Pine Haven Street where sporadic tree damage continued with at least one tree blown down across the road. The tornado continued across the road for a short distance and quickly dissipated. Peak wind estimated at 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Aug 6, 3:23 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 3:23 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CDT THU AUG 6 2015 .DISCUSSION... UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS THE OH/TN VALLEYS WAS CONTINUING TO HELP SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON. THE BULK OF THE RAIN THUS FAR TODAY HAS BEEN IN THE NORTHERN HALF OF CENTRAL ALABAMA...WHICH HAS HELD TEMPERATURES THERE IN 70S TO LOWER 80S. AS THE SHORTWAVE CONTINUES TO SLIP EASTWARD THE REST OF THIS AFTERNOON INTO THIS EVENING...WE SHOULD EXPECT THE BEST RAIN CHANCES TO TRANSITION MORE TO THE EAST AND SOUTHEAST AS WELL. IN CONTRAST TO THE CLOUDY AND RAIN COOLED AIR IN THE NORTH...THERE'S SOME DECENT INSTABILITY IN PARTS OF THE SOUTH (ESPECIALLY THE SOUTHWEST)...WITH TEMPS IN THE MID 90S. THIS IS THE AREA THAT WILL NEED TO BE WATCHED MORE CLOSELY FOR STRONGER STORMS. WILL MAINTAIN A CHANCE FOR SHOWERS AND STORMS OVERNIGHT. BUT I DO THINK THAT AS THE UPPER TROUGH AXIS GETS EAST OF THE APPALACHIAN DIVIDE AROUND MIDNIGHT...MOST RAIN ACTIVITY SHOULD DIMINISH AROUND HERE. THE REST OF THE 7 DAY FORECAST WILL LARGELY FEATURE THE RISING AND EASING OF TEMPERATURES IN CONNECTION TO THE POSITION OF THE UPPER LEVEL SUBTROPICAL RIDGE. THE RIDGE AXIS IN EAST TEXAS TO THE LOWER MS VALLEY OVER THE WEEKEND INTO EARLY NEXT WEEK KEEPS US IN A ABOVE NORMAL TEMP FAVORABLE PATTERN. THE RIDGE CENTER APPEARS TO SHIFT A BIT MORE WEST BY THE MIDDLE TO END OF NEXT WEEK...ALLOWING SOME LOWER DEWPOINTS AND RELATIVELY LOWER TEMPS TO GET HERE FROM THE NORTH. /61/ && .AVIATION... 18Z TAF DISCUSSION. THIS AFTERNOON...AN AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL ALABAMA WHILE SCATTERED STORMS DEVELOP ACROSS SOUTHEAST CENTRAL ALABAMA. RAIN AND THUNDERSTORMS ARE EXPECTED TO IMPACT ALL TERMINALS AT TIMES THIS AFTERNOON. ACTIVITY WILL END FROM WEST TO EAST LATE THIS AFTERNOON/EARLY EVENING AS DRIER AIR MOVES INTO THE AREA BEHIND AN EXITING SHORTWAVE. TONIGHT...LOW LEVEL MOIST LIFT WILL ALLOW FOR LOW STRATUS TO SPREAD ACROSS THE AREA...WITH IFR CIGS POSSIBLE. FRIDAY MORNING LOOKS BETTER WITH VFR CONDITIONS AND NORTHWESTERLY WINDS. 14 && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. HIGH PRESSURE WILL BUILD BACK INTO THE AREA FRIDAY AND INTO THE WEEKEND...TAKING RAIN CHANCES BACK DOWN TO MORE SEASONABLE LEVELS...AND ALLOWING TEMPERATURES TO CLIMB BACK ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 89 70 92 71 / 60 10 10 10 10 ANNISTON 70 89 70 92 72 / 70 10 10 10 10 BIRMINGHAM 73 91 73 93 74 / 30 10 20 10 10 TUSCALOOSA 73 94 75 96 74 / 30 20 30 10 10 CALERA 73 92 73 93 74 / 30 20 20 10 10 AUBURN 72 90 73 92 74 / 70 20 10 20 10 MONTGOMERY 76 94 76 96 75 / 70 30 20 20 10 TROY 74 93 74 95 75 / 70 40 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 6, 4:13 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 AM CDT THU AUG 6 2015 ALZ011>015-017>050-071215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 413 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA FROM AROUND NOON TO AROUND 9 PM. THE MAIN THREAT WILL BE WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL ALABAMA...ESPECIALLY THE SOUTH AND WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08
In the hours before
Special weather statement, Aug 6, 6:29 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CDT THU AUG 6 2015
ALZ047-048-070015-
RUSSELL AL-LEE AL-
629 PM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL AND EASTERN
LEE COUNTIES UNTIL 715 PM CDT...
AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF BEULAH
TO NEAR AUBURN...AND MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AUBURN...PHENIX CITY...OPELIKA...SMITHS...SMITHS STATION...LADONIA...
BEAUREGARD...BLEECKER...GRIFFEN MILL...PHENIX DRAG STRIP...
CRAWFORD...LADONIA SPORTS COMPLEX...ROBERT G. PITTS AIRPORT AND
MONTEREY HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3241 8498 3239 8497 3236 8511 3264 8552
3271 8512 3269 8511 3266 8509 3265 8511
3263 8508 3262 8509 3258 8507 3251 8500
3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2329Z 298DEG 28KT 3266 8506 3258 8544
87/GRANTHAMLocal storm report, Aug 6, 7:15 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 3 NNW ASHLAND 33.32N 85.85W
08/06/2015 CLAY AL EMERGENCY MNGR
TREE DOWN NEXT TO THE BOWDEN GROVE BPATIST CHURCH. TIME
ESTIMATED FROM RADAR.
&&
16Local storm report, Aug 6, 7:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 4 NNE LINEVILLE 33.36N 85.72W
08/06/2015 CLAY AL EMERGENCY MNGR
TREE DOWN ACROSS HIGHWAY 9 NEAR THE BARFIELD SCHOOL. ALSO
ANOTHER TREE DOWN IN LINEVILLE.
&&
DAVISSpecial weather statement, Aug 6, 7:22 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT THU AUG 6 2015
ALZ041-043-070100-
ELMORE AL-AUTAUGA AL-
722 PM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA AND ELMORE COUNTIES UNTIL
800 PM CDT...
AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EQUALITY TO NEAR
JORDAN LAKE TO BILLINGSLEY...AND MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...MILLBROOK...WETUMPKA...TALLASSEE...ELMORE...COOSADA...
DEATSVILLE...ECLECTIC...AUTAUGAVILLE...BILLINGSLEY...EMERALD
MOUNTAIN...KOWALIGA BRIDGE...WESTERN LAKE MARTIN...JORDAN LAKE...VIDA
JUNCTION...TEN CEDAR ESTATES...WEOKA MILLS...TITUS...BLUE RIDGE AND
DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3236 8659 3266 8682 3269 8639 3275 8623
3277 8596 3274 8588 3268 8591 3250 8589
3248 8585 3245 8599 3245 8600 3241 8605
3243 8619 3250 8626 3249 8631 3241 8631
3243 8640 3236 8649 3235 8649 3235 8654
TIME...MOT...LOC 0022Z 318DEG 27KT 3277 8605 3266 8635 3264 8670
87/GRANTHAMSpecial weather statement, Aug 6, 7:49 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT THU AUG 6 2015
ALZ048-070115-
RUSSELL AL-
749 PM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 815
PM CDT...
AT 749 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UCHEE...OR 13 MILES NORTHEAST OF HURTSBORO...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEALE...RUSSELL COUNTY SPORTS COMPLEX...PARKMANVILLE...PHENIX DRAG
STRIP AND FORT MITCHELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3238 8499 3238 8498 3220 8512 3237 8539
3241 8537 3241 8533 3247 8533 3247 8526
3239 8498
TIME...MOT...LOC 0049Z 289DEG 23KT 3241 8530
87/GRANTHAMLocal storm report, Aug 6, 8:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG 1 NE DEATSVILLE 32.62N 86.38W
08/06/2015 ELMORE AL EMERGENCY MNGR
ONE TREE DOWN PARTIALLY BLOCKING ROADWAY ON SWEET WILLIAM
LN. WINDS ESTIMATED 40-50 MPH.
&&
DAVISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
1.7 hours before the tornado, 128 km from the path. August 7, 2015.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 3313 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.1
- 0-3 km lapse rate
- 7.0 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
10.3 hours after it, 128 km from the path. August 7, 2015.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -138 J/kg
- Surface CAPE
- 751 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Fort Benning (LSF), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 71 km away, was scanning. The volume nearest the touchdown began at 01:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of August 6, 2015
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 6 | 4:05 PM CDT | EF0 | Swift, MN | 0.1 | 15 | |||
| August 6 | 4:09 PM CDT | EF0 | Swift, MN | 0.1 | 15 | |||
| August 6 | 4:59 PM CDT | EF0 | Kandiyohi, MN | 0.1 | 25 | |||
| August 6 | 5:03 PM CDT | EF0 | Kandiyohi, MN | 0.1 | 25 | |||
| August 6 | 5:21 PM CDT | EF1 | Yellow Medicine, MN | 1.9 | 440 | $500,000 | ||
| August 6 | 6:07 PM CDT | EF0 | Kandiyohi, MN | 0.6 | 25 | |||
| August 6 | 6:33 PM CDT | EF0 | Brookings, SD | 0.6 | 50 | |||
| August 6 | 7:00 PM CDT | EF0 | Brookings, SD | 0.8 | 50 | $80,000 | ||
| August 6 | 8:15 PM PDT | EF1 | Riverside, CA | 4.0 | 900 | 2 | $18 million | |
| August 6 | 10:35 PM CDT | EF1 | Pike, AL | 0.4 | 50 | 7 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.